PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jnnpsycJournal of Neurology, Neurosurgery and PsychiatryVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
J Neurol Neurosurg Psychiatry. 2007 July; 78(7): 771–772.
PMCID: PMC2117686

Aggravation of ataxia due to acetazolamide induced hyperammonaemia in episodic ataxia

Acetazolamide has been used to reduce the number of attacks in patients with episodic ataxia type 2 (EA 2), presumably by inhibiting carbonic anhydrase, which results in brain acidosis and reduction of brain lactate and pyruvate levels.1 However, metabolic acidosis itself may give rise to several clinical manifestations, and there have been case reports describing drowsy mentality with metabolic acidosis by acetazolamide intoxication.2,3 We report on a patient with EA 2, who initially had a good response to acetazolamide for 2 years but later developed aggravation of ataxia with drowsy mentality caused by acetazolamide induced hyperammonaemia.

Case report

A 49‐year‐old man reported dizziness and ataxia which had started 4 days before admission. He had experienced several episodes of similar symptoms for the past 4 years. He had recurrent episodes of headaches, dizziness, nausea/vomiting, dysarthria and ataxia which had lasted for hours to days. Between the episodes, he showed gaze evoked nystagmus without spontaneous nystagmus. Horizontal head thrust tests were normal. Vibratory stimuli on both mastoids, horizontal head oscillation or hyperventilation did not induce nystagmus. Other findings of the neurological examination were normal. During the episodes, examination disclosed downbeat and aggravated gaze evoked nystagmus, rebound nystagmus, positional downbeat nystagmus, impaired smooth pursuit, hypometric saccades, slurred speech, and gait and limb ataxia. Vibratory stimuli on both mastoids, and horizontal head oscillation augmented downbeat nystagmus. Routine blood chemistry, EEG, CSF studies and brain MRI were normal. Genetic studies were unavailable. He denied any other diseases, including hypertension, diabetes, and liver or kidney disease. He did not have a history of seizure or inborn errors of metabolism, and did not take any medication or alcohol. He denied a family history of ataxia or other diseases. Based on the above findings, he was given acetazolamide 250 mg four times a day with a presumptive diagnosis of EA 2 from 2 years previously. The patient reported that the frequency and severity of attacks were significantly decreased after taking acetazolamide for 2 years.

With this attack he was found to have gaze evoked nystagmus, positional nystagmus, dysarthria and aggravated gait ataxia, which was similar to the previous attacks. This time, however, he was drowsy and was unable to speak unless painful stimuli were given. The Glasgow Coma Scale was measured as E3V4M6. His vital signs were normal. He was not taking any other medication except for acetazolamide 250 mg four times a day. He had suffered a mild upper respiratory tract infection 1 week prior to the event.

In view of the decreased mentality, routine blood chemistry, urinalysis, CSF studies and brain MRI were performed to exclude any other causes that might explain his decreased mentality. Again his brain MRI was normal, without any lesion or atrophy involving the cerebellum or brainstem. Laboratory data showed hyperammonaemia at 158 µg/dl (normal 8–48) and metabolic acidosis compensated by respiration with a pH of 7.39 (normal 7.38–7.46), pCO2 of 23.4 mm Hg (normal 32–46) and HCO3 of 13.9 mmol/dl (normal 21–29). Other findings on blood chemistry, urinalysis and CSF studies were normal. Amino acid analysis in the serum and urine, and abdominal CT, which were performed to exclude underlying liver disease or enzyme defects, showed no abnormality. He was maintained on acetazolamide but 3 days later ammonia levels increased to 660 µg/dl while ataxia and dysarthria were severely aggravated. After discontinuation of acetazolamide, his symptoms began to improve, and 10 days later serum ammonia had decreased to 122 µg/dl when his symptoms almost resolved. He was considered to suffer from acetazolamide induced hyperammonaemia and discharged without acetazolamide medication.

Comment

This is the first case showing an attack of ataxia due to acetazolamide induced hyperammonaemia in a patient with clinically diagnosed EA 2. Even though our patient denied a family history of ataxia and rejected genetic studies, the clinical manifestations and initial good response to acetazolamide suggest EA 2 as the most probable diagnosis. However, during the last episode, our patient had also developed a reduced level of consciousness, a rare manifestation of EA 2, which prompted us to search for causes other than EA 2. Laboratory data were normal except for hyperammonaemia which decreased markedly after discontinuation of acetazolamide, along with resolution of his symptoms. The level of arterial ammonia was proportional to the severity of his symptoms, and hyperammonaemia was normalised by discontinuing acetazolamide, without any further aggressive management such as haemodialysis. A recent history of upper respiratory tract infection might have influenced drug metabolism and caused hyperammonaemia but we failed to find any distinct cause explaining the acute adverse effect of acetazolamide.

The kidneys contribute to the acid–base balance by reabsorbing filtered HCO3 and excreting H+ in the form of titrate acid or ammonium. The ability to excrete H+ as ammonium contributes to the flexibility of the renal acid–base regulation as the rate of NH4+ production and excretion can be modulated according to physiological needs. Acetazolamide, a carbonic anhydrase inhibitor that mainly acts on the proximal tubule of the kidney, induces metabolic acidosis by inhibiting bicarbonate reuptake. In metabolic acidosis, the kidneys increase NH4+ excretion in two ways: by increasing proximal NH4+ production from glutamine and by lowering urine pH, which would increase NH3 diffusion into the lumen and result in NH4+ production in combination with H+.4 The increased production of NH3, caused by metabolic acidosis, and the relative decrease in H+ in the tubular lumen due to a carbonic anhydrase inhibitor, such as acetazolamide, give rise to hyperammonaemia, as in our patient.

Hyperammonaemia is an important cause of acute metabolic encephalopathy and a potentially lethal condition, and a differential diagnosis of hyperammonaemia must include liver disease, renal disease, critical medical conditions such as hypovolaemia or sepsis, and drug induced and enzyme defects (eg, urea cycle and organic acid disorders). Prompt management must be taken, which includes hydration with adequate urine output, removal of nitrogen by dialysis or medication, discontinuation of protein intake and minimisation of catabolism.

Acetazolamide was initially introduced as a diuretic but is now widely used in patients with glaucoma, epilepsy, periodic paralysis and EA. Acetazolamide should be used with caution in patients with a previous history of hepatic or renal diseases. When a patient with EA 2 shows aggravation of ataxia with reduced alertness, emergent screening of arterial blood gas and serum ammonia is warranted to exclude acetazolamide induced hyperammonaemia even after an initial good response to acetazolamide. The potassium channel blocking agent, 4‐aminopyridine, could be considered as an alternative medication.5

Footnotes

This work was supported by a Korea Research Foundation Grant (KRF‐2004‐003‐E00202).

Competing interests: None.

References

1. Gordon N. Episodic ataxia and channelopathies. Brain Dev 1998. 209–13.13 [PubMed]
2. Baer E, Reith D M. Acetazolamide poisoning in a toddler. J Paediatr Child Health 2001. 37411–412.412 [PubMed]
3. Watson W A, Garrelts J C, Zinn P D. et al Chronic acetazolamide intoxication. J Toxicol Clin Toxicol 1984–1985. 22549–563.563 [PubMed]
4. DuBose T D, Jr, Good D W, Hamm L L. et al Ammonium transport in the kidney: new physiological concepts and their clinical implications. J Am Soc Nephrol 1991. 11193–1203.1203 [PubMed]
5. Strupp M, Kalla R, Dichgans M. et al Treatment of episodic ataxia type 2 with the potassium channel blocker 4‐aminopyridine. Neurology 2004. 621623–1625.1625 [PubMed]

Articles from Journal of Neurology, Neurosurgery, and Psychiatry are provided here courtesy of BMJ Publishing Group